Ranbaxy recalls drug from US mkthttps://indianexpress.com/article/news-archive/web/ranbaxy-recalls-drug-from-us-mkt/

Ranbaxy recalls drug from US mkt

Ranbaxy Pharmaceuticals Inc said it is conducting a voluntary recall of the whole lot of nitrofurantoin capsules.

Ranbaxy Pharmaceuticals Inc,a Florida-based subsidiary of Ranbaxy Laboratories,on Saturday said it is conducting a voluntary recall of the whole lot of nitrofurantoin (monohydrate/m-acrocrystals) capsules,USP 100 mg,currently in the market in the US. The drug is an antibiotic used to cure urinary tract infection.

“Although certain lots of the product were determined to not be in conformity with the approved laboratory specifications,Ranbaxy decided to recall all the lots,as a matter of abundant caution,given its commitment to the health and safety of patients. Ranbaxy is continuing to look into the cause of such non-conformity,” the company said in a media release.

The size of the US sales of the drug being recalled could not be immediately ascertained and a company spokesperson refused to comment. But sources in the company said although the drug was launched in 2005 in the US,it does not have significant sales there.

Ranbaxy had already seen a 14% drop in US sales in the first quarter (Jan-Mar 2009) to Rs 340 crore. Moreover,the pullback comes just months after the company faced USFDA ire on several drugs being manufactured at two of its facilities in India. Following a survey that started in 2006,the USFDA,in 2008 banned 30 drugs manufactured by Ranbaxy at its he Paonta Sahib and Dewas plants for sales in the United States. The USFDA has also put a freeze on sanction of pending and new marketing applications for drugs from these plants.

Advertising

The withdrawn drug is learnt to have been manufactured from the Paonta Sahib plant.

The recall is being conducted in coordination with the FDA and will be at the retail level. “To the best of Ranbaxy’s knowledge,the recalled product is unlikely to produce any serious adverse health effects. However,there is a remote possibility that the non-conforming product may increase the incidence of local non-serious gastrointestinal adverse events such as nausea and vomiting,” it said.